Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Myung-Il Cha 1 Article
Liver Transplantation for Acute Toxic Hepatitis due to Herbal Medicines and Preparations
Chang-Hwan Sohn, Myung-Il Cha, Bum-Jin Oh, Woon-Hyung Yeo, Jae-Ho Lee, Won Kim, Kyoung-Soo Lim
J Korean Soc Clin Toxicol. 2008;6(2):110-116.   Published online December 31, 2008
  • 67 View
  • 0 Download
AbstractAbstract PDF
Purpose: Acute toxic hepatitis is a common cause of acute liver failure (ALF). We investigated the causes, clinical manifestation, and outcomes of ALF patients who underwent liver transplantation due to acute toxic hepatitis caused by herbal medicines and preparations. Methods: Between January 1992 and May 2008, we retrospectively reviewed the medical records of 24 patients who were transplanted due to acute toxic hepatitis caused by herbal medicines and preparations. We applied the RUCAM score to patients with acute toxic hepatitis and assessed the relationship between herbal preparations and liver injury. We studied the patients' medication history, liver function tests, and clinical outcomes. Results: The type of liver injury was divided into three groups: hepatocellular type, 14 patients (58.3%); cholestatic type, 4 patients (16.7%); and mixed type, 6 patients (25%). Polygonum multiflorum Thunberg (3 cases) was the most common cause of acute toxic hepatitis, followed by Acanthopanax senticosus (2 cases), pumpkin juice (2 cases), Dictamnus dasycarpus Turcz (2 cases), Hovenia dulcis (1 case), Phellinus linteus (1 case), and Artemisia capillaries (1 case). One year survival after liver transplantation was 76%. Conclusion: We identified the herbal preparations leading to acute liver failure. Many patients consider herbal remedies to be completely free of unwanted side effects. However, we found that many herbal products have biological activities that can lead to severe hepatotoxicity.

JKSCT : Journal of The Korean Society of Clinical Toxicology